By Nadia Arshad, PhD at TREC
Venous thrombosis (VTE) is a common term for blood clots in the deep veins of the body and/or in the lungs. Vitamin K antagonists (VKA) are within the group of blood-thinning medicines called anticoagulants, and are used to treat blood clots. A study accepted for publication in the Journal of Thrombosis and Hemostasis on 28th March 2016, discussed the risk of VTE recurrence (rVTE) during the first 2-months after stopping anticoagulants. The risk of rVTE is 7-10% at 6-months following a first VTE, and previous studies have shown increased blood-clotting risk after discontinuation of anticoagulants.
This study was conducted in the UK, and included patients from the Clinical Practice Research Datalink (CPRD – a primary care database), who started treatment with VKA within 30 days after their first VTE. A total of 1242 rVTE patients and 6205 matched controls with first VTE were selected from the CPRD. The authors found that VKA discontinuation resulted in an increased risk of rVTE, which peaked within 60 days and lasted up to 120 days after VKA discontinuation. This peak was prominent in the first 6-months after the first VTE, and more noticeable among those with unprovoked VTE (without major clinical risk factors of VTE) compared to provoked VTE.
The authors of this study suggested that specific education on the symptoms and signs of new VTE in the initial 60-days after stopping VKA might help earlier treatment that prevents complications.
Martinez C, Katholing A, Folkerts K, Cohen AT. Risk of recurrent venous thromboembolism after discontinuation of vitamin K antagonist treatment: a nested case-control study. J Thromb Haemost. 2016.